Alert archive / Pennsylvania / Tornado Warnings in 2005
Tornado Warning 4, NWS Binghamton, NY
NWS Binghamton, NY issued this tornado warning at Aug 12, 2005, 6:51 PM EDT for Pike County, Pennsylvania. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2005, 6:51 PM EDT (22:51 UTC)
- Expired
- Aug 12, 2005, 7:30 PM EDT
- In force
- 39 min
- Issued by
- NWS Binghamton, NY
- Area
- Counties, with a storm outline in the text
County Pike County, PA
The radar
The Binghamton radar (KBGM), 113 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 6:55 PM EDT | TSTM WND DMG | Lakeville, PA | TREES DOWN. |
| Aug 12, 7:00 PM EDT | TSTM WND DMG | 3 Ne Paupack, PA | TREES AND POWERLINES DOWN IN TAFTON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 1:55 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 10.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 49 J/kg
- Mixed-layer CIN
- -168 J/kg
- Mixed-layer LCL
- 1257 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS51 KBGM 122251 TORBGM PAC103-122330- /O.NEW.KBGM.TO.W.0004.050812T2251Z-050812T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 651 PM EDT FRI AUG 12 2005 THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A * TORNADO WARNING FOR... NORTHERN PIKE COUNTY IN NORTHEAST PENNSYLVANIA * UNTIL 730 PM EDT * AT 648 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR PAUPACK... OR ABOUT 10 MILES SOUTH OF HONESDALE...MOVING EAST AT 20 MPH. * THE TORNADO WILL BE NEAR... BLOOMING GROVE AT 700 PM EDT LACKAWAXEN AT 715 PM EDT GREELEY AT 720 PM EDT SHOHOLA AT 725 PM EDT IN ADDITION TO THE TORNADO...THIS STORM IS PRODUCING DESTRUCTIVE STRAIGHT LINE WINDS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FRIDAY EVENING FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. LAT...LON 4154 7531 4137 7536 4124 7476 4148 7469 $$
1 follow-up statement
000 WWUS51 KBGM 122309 SVSBGM SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 709 PM EDT FRI AUG 12 2005 PAC103-122330- /O.CON.KBGM.TO.W.0004.000000T0000Z-050812T2330Z/ PIKE PA- 709 PM EDT FRI AUG 12 2005 ...A TORNADO WARNING CONTINUES UNTIL 730 PM EDT FOR NORTHERN PIKE COUNTY... AT 705 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR LORDS VALLEY...OR ABOUT 18 MILES WEST OF MATAMORAS...MOVING EAST AT 35 MPH. * THE TORNADO WILL BE NEAR... TWIN LAKES AT 715 PM EDT MILFORD AND MILLRIFT AT 725 PM EDT THIS STORM IS ALSO PRODUCING DESTRUCTIVE STRAIGHT LINE WINDS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FRIDAY EVENING FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. LAT...LON 4154 7531 4137 7536 4124 7476 4148 7469 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this tornado warning went out at Aug 12, 1:55 PM EDT, 4 hours 56 minutes earlier.
Area forecast discussion, Aug 12, 1:55 PM EDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 155 PM EDT FRI AUG 12 2005 .SHORT TERM (TNGT - SUN)... AN UNSETTLED PTRN FOR THE NXT 48 HRS WITH S/WVS EMBEDDED IN THE SW FLOW ALOFT, AND AN UNDULATING FNTL BNDRY (AND PSBL WAVES) ACRS THE RGN. DYNAMICS ASSCD WITH THE S/WVS, COUPLED WITH LOW LVL CONVERGENCE ASSCD WITH FNTL ZONE AND CONVECTIVE OUTFLOWS, IN COMBINATION WITH A MOIST AND FAIRLY UNSTABLE AIRMASS, SUGGESTS BOUTS OF SCT TO NUMEROUS TSTMS THROUGH THE WEEKEND. WMFNT WILL PUSH THRU THIS EVNG, THEN THE CDFNT WILL DROP SWD ACRS THE RGN TO VCNTY OF THE NY/PA BORDER BY SAT EVNG, BEFORE LIFTING NWD ONCE AGAIN LATER SAT NGT INTO SUNDAY AFTN. STRONGER CDFNT IS THEN FCST TO PUSH SEWD ACRS THE RGN LATE SUN NGT INTO MONDAY. POTNL FOR SOME STRONG TO SVR STORMS THIS AFTN ACRS SRN NY AND NE PA WHERE TEMPS HAVE RISEN TO NEAR 90. THIS AREA SOUTH OF THE STRONGER UPR LVL WINDS, BUT 0-3 KM HELICITY VALUES ARE NOT TOO SHABBY. UP N APPEARS INSTABILTY WILL BE LACKING DUE TO XTNSV CLD CVR AND PCPN. WILL BE INTERESTING TO SEE IF AN OUTFLOW BNDRY CAN PUSDH SWD INTO THE SRN TIER TNGT, SUPPLYING A FOCUS FOR ADDNL CONVECTIVE DVLPMNT. AGAIN, WILL HAVE TO MONITOR FOR PSBL TRAINING OF CELLS AND +RA. THE MDLS DIFFER SOMEWHAT W/RESPECT TO LOCATIONS OF MORE CONCENTRATED ACTIVITY. ATTM, PLAN ON GOING WITH MORE OF A BROADBRUSH APRCH FOR PDS 2-4, AS NOCTURNAL STORMS A DISTINCT PSBLTY TNGT (SPCLY THIS EVNG), AND AGAIN TMRW NGT AS THE WMFNT LIFTS NWD. BETTER CHCS FOR STORMS TMRW MAY BE OVER THE SRN TIER AND NE PA AS OPPOSED TO NRN ZONES, BUT AGAIN NOT REAL CONFIDENT ON THIS. && .LONG TERM (SUN NIGHT - FRI)... FLAT RDG REMAINS IN CNTRL OF OUR WX THRU THE XTNDD PD. WEAK WLY FLOW OVER TOP OF THE RDG BRINGS A PARADE OF DFCLT TO TIMS SHRT WVS TO THE FCST AREA. WITH THE WARM AND HUMID AIR IN PLACE...ANY WEAK DISTURBANCE WILL INCRS THE CHANCE OF AFTN CONV. FIRST ENHANCED PSBLTY IS RIGHT IN THE BEGINNING OF THE PD AS A SHRT WV DVLPS A CLSD SFC LOW AND SLIPS THE EVER PRESENT FNT BACK THRU THE AREA. THIS WILL BRING TRWS SUN NGT AND CONT INTO MON AS THE FNTL BNDRY STALLS IN THE AREA. FNTL BNDRY SHD SAG FAR ENUF SOUTH TO LWR THE CHANCE OF TRWS BY MID WEEK. WILL KEEP THE REMAINDER OF THE PD DRY FOR NOW AS HIPRES SFC AND ALOFT BLD OVER THE AREA. FLWD GUID CLOSELY FOR TEMPS WITH ONLY SLGT ADJUSTMENTS. MORFORD && .AVIATION (12/18Z - 13/18Z)... AREA OF SHRWS AND TRWS MVG THRU WRN NY AND APRCHG THE TAF SITES. BEST CHANCE OF TRWS...GUSTY WINDS AND LWRD VSBYS AND CIGS IS ACROSS THE SRN TIER STATIONS AND AVP LTR THIS AFTN. SYR AND UCA MORE LIKELY TO SEE LGTR PCPN. LGT WINDS AND POOR MIXING OVRNGT SHD RESULT IN VSBYS AND CIG LWRD INTO THE MVFR RANGE BUT DO NOT XPCY CONDS INTO THE LIFR RANGE. SLOW IMPRVMT ON SAT...BUT LWRD VSBYS DUE TO HAZE PSBL SOME STATIONS. MORFORD && .BGM WATCHES/WARNINGS/ADVISORIES... .NY...SVR TSTM WATCH UNTIL 8 PM SRN TIER AND WRN CATSKILLS .PA...SVR TSTM WATCH UNTIL 8 PM NE PA
Hazardous weather outlook, Aug 12, 3:18 AM EDT, 15 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 318 AM EDT FRI AUG 12 2005 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-130717- BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY- LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY- NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY- SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA- STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY- WYOMING PA-YATES NY- 318 AM EDT FRI AUG 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY... A WARM FRONT WILL MOVE INTO THE REGION TODAY. THE ATMOSPHERE IS FORECAST TO BECOME UNSTABLE THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP...ESPECIALLY DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE. .DAYS TWO THROUGH SEVEN... A STATIONARY FRONT IS FORECAST TO REMAIN OVER PORTIONS OF OUR REGION THROUGH THE WEEKEND. THIS WILL KEEP THE WEATHER UNSETTLED WITH SCATTERED THUNDERSTORMS EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT. PADAVONA
In the hours before
Local storm report, Aug 12, 5:15 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
515 PM EDT FRI AUG 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM TSTM WND DMG LOCKWOOD 42.10N 76.55W
08/12/2005 TIOGA NY COUNTY OFFICIAL
TREES AND POWER LINES DOWN.
0340 PM TSTM WND DMG 5 S CANISTEO 42.20N 77.61W
08/12/2005 STEUBEN NY EMERGENCY MNGR
NUMEROUS TREES DOWN. ROOF BLOWN OFF BARN.
0420 PM TSTM WND DMG OWEGO 42.10N 76.26W
08/12/2005 TIOGA NY COUNTY OFFICIAL
TREE AND POWER LINES DOWN.
0510 PM HAIL TOWANDA 41.77N 76.45W
08/12/2005 0.75 INCH BRADFORD PA CO-OP OBSERVER
ALSO TREES DOWN.
&&
MCLocal storm report, Aug 12, 5:20 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
520 PM EDT FRI AUG 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND DMG 5 S CANISTEO 42.20N 77.61W
08/12/2005 STEUBEN NY EMERGENCY MNGR
NUMEROUS TREES DOWN. ROOF BLOWN OFF BARN.
&&
MCLocal storm report, Aug 12, 5:40 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
540 PM EDT FRI AUG 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND DMG 5 S CANISTEO 42.20N 77.61W
08/12/2005 STEUBEN NY EMERGENCY MNGR
NUMEROUS TREES DOWN. ROOF BLOWN OFF BARN.
0305 PM TSTM WND DMG LOCKWOOD 42.10N 76.55W
08/12/2005 TIOGA NY COUNTY OFFICIAL
TREES AND POWER LINES DOWN.
0305 PM TSTM WND DMG ADDISON 42.11N 77.23W
08/12/2005 STEUBEN NY EMERGENCY MNGR
NUMEROUS TREES DOWN.
0355 PM TSTM WND DMG ULSTER 41.85N 76.50W
08/12/2005 BRADFORD PA COUNTY OFFICIAL
TREES DOWN THROUGHOUT THE NORTHEASTERN PART OF THE
COUNTY.
0415 PM TSTM WND DMG BRACKNEY 41.98N 75.92W
08/12/2005 SUSQUEHANNA PA COUNTY OFFICIAL
TREES DOWN IN LIBERTY AND SILVER LAKE TOWNSHIPS.
0420 PM TSTM WND DMG OWEGO 42.10N 76.26W
08/12/2005 TIOGA NY COUNTY OFFICIAL
TREE AND POWER LINES DOWN.
0510 PM HAIL TOWANDA 41.77N 76.45W
08/12/2005 0.75 INCH BRADFORD PA CO-OP OBSERVER
ALSO TREES DOWN.
&&
MCLocal storm report, Aug 12, 6:07 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
607 PM EDT FRI AUG 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG EQUINUNK 41.85N 75.22W
08/12/2005 WAYNE PA COUNTY OFFICIAL
NUMEROUS TREES DOWN.
&&
MCLocal storm report, Aug 12, 6:21 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
621 PM EDT FRI AUG 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG CALLICOON 41.77N 75.05W
08/12/2005 SULLIVAN NY COUNTY OFFICIAL
WIDESPREAD DAMAGE TO TREES AND POWER LINES IN CALLICOON
AND JEFFERSONVILLE.
&&
MCLocal storm report, Aug 12, 6:38 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
638 PM EDT FRI AUG 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG RED ROCK 41.28N 76.32W
08/12/2005 LUZERNE PA COUNTY OFFICIAL
TREES AND POWER LINES DOWN IN FAIRMOUNT AND ROSS TWPS.
&&
MCThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 3:51 PM EDT | Severe Thunderstorm Warning | BGM | Bradford | 54 min |
| Aug 12, 4:11 PM EDT | Severe Thunderstorm Warning | BGM | Susquehanna | 64 min |
| Aug 12, 4:49 PM EDT | Severe Thunderstorm Warning | BGM | Wayne | 56 min |
| Aug 12, 4:54 PM EDT | Severe Thunderstorm Warning | BGM | Bradford | 66 min |
| Aug 12, 5:05 PM EDT | Severe Thunderstorm Warning | BGM | Luzerne | 56 min |
| Aug 12, 5:29 PM EDT | Severe Thunderstorm Warning | BGM | Susquehanna | 34 min |
| Aug 12, 6:12 PM EDT | Severe Thunderstorm Warning | BGM | Luzerne | 48 min |
| Aug 12, 6:43 PM EDT | Severe Thunderstorm Warning | BGM | Pike, Wayne | 62 min |
| Aug 12, 6:45 PM EDT | Severe Thunderstorm Warning | BGM | Pike | 30 min |
| Aug 12, 7:28 PM EDT | Severe Thunderstorm Warning | BGM | Pike | 32 min |
| Aug 12, 7:32 PM EDT | Severe Thunderstorm Warning | BGM | Luzerne | 16 min |
Nearby
Tornado Warnings in Pennsylvania, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.